February 15, 2017
It Looks Like a Drug to Treat Incontinence (NOT My Parkinson's) Caused My Fall and Broken Hip...
Here's the sequence of events leading up to the fall that broke my hip:
1/17/17: I’d been dealing for months with a strange incontinence that struck only in the late afternoon. Dr. U (my urologist) and I had been reluctant to use any of the incontinence meds because each has potential side effects that could be particularly difficult for me. But the problem got worse and worse, so I asked Dr. U to prescribe one of the meds. He chose tolterodine, which I began taking on this day.
1/19/17: I went to the office of Dr. BP (my blood pressure doctor) for some blood work in advance of my appointment with him following week.
1/20/17: Two major disasters. At about 10:30am, I got up from my desk chair, immediately fell to the floor, and ended up with a broken hip. The other disaster occurred at 12 noon at the U.S. Capitol.
1/23/23: I underwent hip replacement surgery at Sibley Hospital.
What Caused the Fall?
One might assume that Parkinson’s disease caused my fall. But Dr. BP and I have concluded that the loss of balance that precipitated my fall was likely caused by the tolterodine I’d started taking for incontinence.
My 1/19 blood work showed surprisingly low sodium (129). Normal is 140.
At Sibley Hospital, my hip replacement surgery had been delayed because of concern about my low sodium (On admission, my sodium was 121. It rose to 124 and then fell back down to 121.)
Low sodium -- or “hyponatremia” -- can be life-threatening. Anything below 120-125 (depending on which guideline you use... European or American) is considered severe. The brain can swell, which leads to other problems like motion sickness, balance problems, and vomiting.
I don't fault Dr. U for prescribing tolterodine; after all, I asked for help. Hyponatremia isn’t listed as a common side effect of the drug. In fact, it rarely causes low sodium.